Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 42, NWS Houston/Galveston, TX

July 12, 20126 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 12, 2012, 5:52 AM CDT for 6 counties in Texas. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2012, 5:52 AM CDT (10:52 UTC)
Expired
Jul 12, 2012, 7:45 AM CDT
In force
113 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:00 AM CDTFLOOD2 Wnw Jersey Village, TXELDRIDGE PARKWAY NEAR 290 IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WGUS54 KHGX 121052
FFWHGX
TXC015-089-157-201-339-473-121245-
/O.NEW.KHGX.FF.W.0042.120712T1052Z-120712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
552 AM CDT THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  EXTREME SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTHEASTERN COLORADO COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN WALLER COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN AUSTIN COUNTY IN SOUTHEAST TEXAS...

* UNTIL 745 AM CDT

* AT 549 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. RAINFALL TOTALS BETWEEN 1 AND 3 INCHES HAS FALLEN 
  IN THE WARNING AREA SINCE 4 AM. THIS IS THE SAME AREA THAT   
  RECEIVED 2 TO 4 INCHES OF RAIN YESTERDAY. ANOTHER 1 TO 3 INCHES OF 
  RAIN WILL BE POSSIBLE BY 700 AM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KATY...JERSEY VILLAGE...TOMBALL...SEALY...BROOKSHIRE...SAN FELIPE
  AND PATTISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 2982 9636 3019 9555 2985 9542 2966 9628

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:19 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 12, 4:19 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT THU JUL 12 2012

.UPDATE...
ADDED MARINE AND AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU JUL 12 2012/

..LOCALLY HEAVY RAIN POSSIBLE THIS MORNING...

DISCUSSION...
SHORT TERM MODELS ARE IN EXCELLENT AGREEMENT WITH REGARD TO THE
NEXT HEAVY RAIN EVENT DEVELOPING OVER SOUTHEAST TEXAS. A NEARLY
STATIONARY LINE OF SHRA/TSRA HAS DEVELOPED FROM COLUMBUS TO CONROE
TO LIVINGSTON. RAINFALL RATES WITHIN THIS LINE ARE BETWEEN 1 TO 2
INCHES PER HOUR. 00Z ANALYSIS SHOWS UPPER FLOW REMAINS STRONGLY
DIVERGENT. AT 850 MB...A WEAK LOW PRESSURE SYSTEM WAS OVER
SOUTHEAST TEXAS WITH A WEAK 850-700 MB TROUGH STRETCHED ALONG THE
US HWY 59 CORRIDOR. MOISTURE IS POOLING ALONG AND NORTH OF THIS
FEATURE. WILL MAINTAIN THE FLASH FLOOD WATCH THROUGH 21Z BUT
SEVERAL OF THE SHORT TERM MODELS (WHICH ARE VERIFYING WELL) SHUNT
THE PRECIP EAST OF THE REGION BY 19-20Z. CURRENTLY...AM EXPECTING
1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS APPROACHING 5
INCHES IF TRAINING DEVELOPS (AND IT LOOKS LIKE IT HAS IN
MONTGOMERY AND SAN JACINTO COUNTIES). WITH ALL THE HEAVY RAIN OVER
THE PAST COUPLE OF DAYS...IT WILL NOT TAKE MUCH RAIN TO CAUSE
FLOODING.

THE UPPER LEVEL WEAKNESS RESPONSIBLE FOR THE RECENT RAINS WILL
LINGER OVER THE UPPER TEXAS COAST THROUGH EARLY NEXT WEEK. FEEL
DAYTIME HEATING WILL TRIGGER SCATTERED SHRA/TSRA EACH DAY. ECMWF
DRIES THINGS OUT A BIT WHILE THE GFS IS WETTER. UPPER LEVEL
RIDGING WILL TRY TO REASSERT ITSELF BY NEXT WEDNESDAY BUT IT
APPEARS THE RIDGE WILL BE FAR ENOUGH NORTH TO ALLOW WEAK
DISTURBANCES TO UNDERCUT THE RIDGE AND KEEP RAIN CHANCES IN THE
FORECAST THROUGH ALL OF NEXT WEEK. AS FOR TEMPS...BLENDED MET AND
MAV GUIDANCE THROUGH FRIDAY AND BLENDED MEX ECMWF GUIDANCE FOR THE
EXTENDED. 43

&&

.AVIATION...
A NEARLY STATIONARY LINE OF SHOWERS AND THUNDERSTORM HAS DEVELOPED
BETWEEN LIVINGSON AND COLUMBUS.  THIS LINE EXTENDS THROUGH THE CXO
TERMINAL WHERE LIFR CIGS AND VSBY ARE CURRENTLY OBSERVED AND
FORECAST. COOLING CLOUD TOPS INDICATES THAT THIS LINE CONTINUES TO
GROW IN INTENSITY.

CIGS HAVE BEEN SLOW TO DEVELOP AWAY FROM THE  LINE OF THUNDERSTORMS.
HOWEVER...DWH HAS BEEN REPORTING MVFR/IFR CIGS SINCE 08Z AND I AM
CONCERNED THAT THESE LOWER CIGS WILL MAKE THEIR WAY TO THE IAH
TERMINAL.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO MOVING ON SHORE IN
BRAZORIA AND MATAGORDA COUNTIES AND WILL LIKELY POSE A PROBLEM
COASTAL TAF SITES THIS MORNING.

THESE AREAS OF PRECIPITATION LINE UP WELL WITH THE FORECAST MODEL
CONSENSUS.  IF THE MODELS CONTINUE TO VERIFY...THE FOCUS OF THIS
ACTIVITY SHOULD SHIFT TO THE EAST OF THE HGX TERMINALS AFTER 18Z.

TERMINALS SHOULD REMAIN VFR AWAY FROM HEAVY PCPN.  44

&&

.MARINE...
NO SIGNIFICANT CHANGES TO CURRENT FCST TRENDS. A WEAK SURFACE TROUGH
WILL KEEP A LIGHT WIND REGIME IN PLACE THROUGH THE WEEKEND. AN UPPER
LEVEL TROUGH INTERACTING WITH THE SURFACE TROUGH WILL ALSO KEEP
SCATTERED STORMS IN THE FCST THROUGH THE END OF THE WEEK.

BRIEF GUSTY WINDS AND ELEVATED SEAS ARE POSSIBLE IN AND NEAR ANY
THUNDERSTORM ACTIVITY. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  73  89  73  91 /  60  20  50  30  30
HOUSTON (IAH)              86  74  89  73  91 /  80  30  50  40  40
GALVESTON (GLS)            86  79  88  80  89 /  70  30  50  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...WALKER...WALLER...
     WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 12, 4:39 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CDT THU JUL 12 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-130945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
438 AM CDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH THE EARLY AFTERNOON BEFORE DIMINISHING BY EVENING.
RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1 AND 3 INCHES ALONG AND
SOUTH OF A LIVINGSTON TO CONROE TO COLUMBUS LINE WITH LOCALLY
HIGHER TOTALS BETWEEN 4 AND 7 INCHES. A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:47 AM CDTAreal Flood AdvisoryHGXMontgomery, Polk, San Jacinto, Waller118 min
Jul 12, 4:08 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda52 min
Jul 12, 4:17 AM CDTFlash Flood WarningHGXHarris, Montgomery, San Jacinto, Waller3 hr
Jul 12, 4:43 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Waller2 hr
Jul 12, 5:23 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Waller112 min
Jul 12, 6:15 AM CDTSpecial Weather StatementHGXHarris30 min
Jul 12, 6:35 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Liberty3 hr
Jul 12, 6:49 AM CDTSpecial Weather StatementHGXHarris41 min
Jul 12, 7:15 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery, San Jacinto60 min
Jul 12, 7:22 AM CDTSpecial Marine WarningHGX38 min
Jul 12, 7:29 AM CDTRiver Flood WarningHGXHarris6 days
Jul 12, 7:41 AM CDTFlash Flood WarningHGXFort Bend, Harris, Montgomery, Waller2 hr
Jul 12, 7:51 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton114 min
Jul 12, 8:19 AM CDTSpecial Marine WarningHGX41 min
Jul 12, 8:26 AM CDTRiver Flood WarningHGXHarris25 hr
Jul 12, 8:44 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Jackson, Wharton2 hr
Jul 12, 9:14 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more106 min
Jul 12, 9:48 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more117 min
Jul 12, 10:04 AM CDTFlash Flood WarningHGXAustin, Harris, Montgomery, Waller, Washington116 min
Jul 12, 10:11 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more49 min
Jul 12, 11:18 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller117 min
Jul 12, 11:55 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jul 12, 12:01 PM CDTFlash Flood WarningHGXAustin, Grimes, Harris, Montgomery, Waller, Washington3 hr
Jul 12, 12:46 PM CDTRiver Flood WarningHGXHarris, Montgomery21 hr
Jul 12, 2:26 PM CDTRiver Flood WarningHGXHarris, Montgomery70 hr
Jul 12, 3:11 PM CDTAreal Flood AdvisoryHGXBrazos64 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.